Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Amarillo, TX

January 13, 202012 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 13, 2020, 3:53 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 13, 2020, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 3:53 AM CST (09:53 UTC)
In effect from
Jan 13, 2020, 12:00 PM CST
Expired
Jan 13, 2020, 7:00 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS84 KAMA 130953
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
353 AM CST Mon Jan 13 2020

OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-132200-
/O.UPG.KAMA.FW.A.0001.200113T1800Z-200114T0100Z/
/O.NEW.KAMA.FW.W.0001.200113T1800Z-200114T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
353 AM CST Mon Jan 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR 
WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity values, which 
is in effect from noon today to 7 PM CST this evening. The Fire 
Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong 
  and Palo Duro Canyon.

* 20 Foot Winds...Southwest winds 20 to 25 mph with higher gusts.
 
* Relative Humidity...Minimum relative humidity values of 13 to 17
  percent are expected.  

* Red Flag Threat Index...2 to 4.

* Timing...Critical fire weather conditions are forecast to begin
  around noon today and end by 7 PM CST this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
920 
WWUS84 KAMA 132158
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
358 PM CST Mon Jan 13 2020

OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-140100-
/O.CON.KAMA.FW.W.0001.000000T0000Z-200114T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
358 PM CST Mon Jan 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR WESTERN AND
CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES...

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore...Hutchinson... 
  Oldham...Potter...Carson...Deaf Smith...Randall...Armstrong 
  and Palo Duro Canyon.

* 20 Foot Winds...Southwest winds 20 to 25 mph with higher gusts.

* Relative Humidity...Minimum relative humidity values of 13 to 
  17 percent are expected.

* Red Flag Threat Index...3 to 6.

* Timing...Critical fire weather conditions are forecast to
  continue through 7 PM CST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
755 
WWUS84 KAMA 140101
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
701 PM CST Mon Jan 13 2020

OKZ001-002-TXZ001>003-006>008-011>013-016>018-317-140215-
/O.EXP.KAMA.FW.W.0001.000000T0000Z-200114T0100Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Hutchinson-
Oldham-Potter-Carson-Deaf Smith-Randall-Armstrong-
Palo Duro Canyon-
701 PM CST Mon Jan 13 2020

...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RELATIVE
HUMIDITY VALUES FOR WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES...

Critical fire weather conditions are no longer expected today.

$$

Cockrell

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 12, 10:03 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Jan 12, 10:03 PM CST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1003 PM CST Sun Jan 12 2020

.AVIATION...
For the 06z TAFs...
VFR conditions still expected for the next 24 hours.  Apart from
somewhat thicker high clouds Monday morning, a clear sky is
forecast. No visibility restrictions foreseen.  Light south-
southwest surface winds will become more southwest and commence
gusting into the 30 to 35 kt range around 17z Monday.  Surface
winds expected to cease gusting around 00z Tuesday.

Cockrell

&&

.PREV DISCUSSION... /Issued 521 PM CST Sun Jan 12 2020/

AVIATION...
For the 00z TAFs...
VFR conditions expected next 24 hours.  No clouds other than
cirrus and no visibility restrictions expected.  Light southerly
surface winds overnight become southwest by daybreak, and then
commence gusting into the 30 to 35 kt range around 17z Monday.

Cockrell

PREV DISCUSSION... /Issued 306 PM CST Sun Jan 12 2020/

SHORT TERM...Tonight Through Monday Night...
Weak frontal system from a shortwave currently swinging to the
northeast out of the Panhandles. Winds are starting to work their
way back out of the south. Given the northerly winds for most of
the day, we've stayed on the mild to cool side with most areas in
the lower to mid 50s. However, the northeast which had some cloud
cover and is still dealing with those northwest winds are only in
the low 40s right now. Looking in the next couple of hours for the
south wind to kick in and warm them up at least to the mid to
upper 40s, if not lower 50s.

Large scale trof axis deepening over the continental divide will
amplify the southwest flow over the Panhandles.  Warmer air will be
in place tomorrow with a decent jet aloft.  Lee surface low to set
up along SE CO, and will weaken and track east into KS during the
evening.  Decent vertical jet in place over the Panhandles, with
daytime heating will allow for mixing of stronger winds down to the
surface.  The downslope effect will aid in further warming and
likely put highs close to 70 in a lot of areas.  Dewpoints in the
low teens, will bring RH values down in the teens as well.  This
will pose a Fire Weather issue (See Fire Weather Discussion).  Winds
20 to 30 mph with gusts 30 to 45 mph will be possible across most of
the Panhandles.

Monday night the large scale trof axis will take more of a positive
tilt and pull the shortwave north into western KS and southern NE.
This will provide more zonal flow to the Panhandles and keep things
mild into Tuesday.  No precipitation is in the forecast tonight
through tomorrow night.

Weber

LONG TERM...Tuesday Through Saturday Night...
Long term forecast begins Tuesday with quasi-zonal flow aloft
over the Panhandles. As both a weak disturbance translates
eastward from ID toward MN and large scale upper ridge builds over
the Gulf of Mexico, increasing height gradient aloft should
promote an upsurge in cross-barrier flow, promoting lee pressure
falls across SE CO Tuesday afternoon. Resulting southwesterly
winds at the surface are expected to lead to another day with
highs 10 to 20 degrees above average across the CWA.

The aforementioned northern Plains disturbance should push a cold
front south through the forecast area sometime Wednesday. In many
cases, these fronts tend to arrive earlier and stronger than
numerical guidance would suggest. However, in this case the main
feature pushing this front southward is both relatively weak and
located far to our north. Will thus continue to shade just below
blended output for Wednesday's highs with this package.

For Thursday into Friday, next large scale western trough looks to
head eastward across the CONUS. As this occurs, Gulf upper ridge
migrates eastward, allowing 700mb flow across the Panhandles to tap
into Pacific Moisture and 850mb flow across our eastern zones to tap
into moisture from the western Gulf by Thursday evening. Trough is
progged to have a roughly neutral tilt as it crosses the Rockies and
heads over the Plains. Consequently, dry slotting may occur across
our west, with GFS/CMC hinting at this while the more agressive EC
shows more widespread showers. Have thus stayed close to blended
PoPs despite the good moisture fetch occurring Thursday. At this
time, modeled temperature profiles suggest all precipitation
Thursday night would fall as rain. For Friday, as surface
cyclogenesis occurs over SW KS, windy conditions may develop and, if
the western Panhandles do not receive appreciable rainfall the night
before, fire danger concerns would be present there once again.

For next weekend, cold front pushes south Friday night, leading to a
drop in temperatures across the region. With a return to quasi-zonal
flow aloft seen, not expecting any precipitation at this time.

Ferguson

AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Few high clouds possible, but overall mostly clear skies.
Winds will be out of the west northwest 10-20kt range, with gusts
up to 25kts. Expect a more southerly wind shift after 00z, with
winds down around 10kts. Winds expected to pick up again out of
the south southwest around the end of the TAF period, as much
stronger winds are expected from 24-30 hours out. Brief period of
WS possible out of the southwest at KDHT around 15-18z.

Weber

FIRE WEATHER...
Strong winds in the 20-30 mph range with gusts up to 45 mph expected
on Monday afternoon across most of the Panhandles.  Fuels are still
being monitored, but the key will be the RH values.  Right now they
look to bottom out right around 15%.  The wind RH combo provides
widespread RFTI's of 3, and RFTI's of 4 to 5 across the west-central
Panhandles.  This is enough for critical across the west, and is
also where the highest confidence is in the forecast.  However,
models have a history of under preforming on the dewpoints and RH
values, which could lead to higher RFTI's.  Will say that in cases of
poor model performance, the models tend to go drier as we get close
to event day, in this case they have remained consistent within a
few percentage points on the RH.  If the RH values come in a little
higher we're looking still at a solid elevated day.

All things considered will continue the Fire Weather Watch to see if
we can get a better handle on the winds and/or RH values to better
have an idea with where we want Red Flag Warnings.  Again, it almost
looks like a slam dunk for Hartley, Oldham, and Moore Counties, but
if the system tracks north or south a bit then that could shift the
area of focus as well.

Fuels are another thing to consider, right now it appears that the
driest fuels are in the southeast, and the opposite goes for the
northwest.  TFS had the northwest in 0-10th percentile and today
estimated them to be in the 60th percentile.  It's possible,
especially since we got just enough snow to make things wet in the
northwest on Friday, and given these are 1 hr fuels, that things did
dry out that quickly.  But still have reservations given the colder
weather that they recovered that much.  But as mentioned before it
looks like a solid elevated day, and we're still determining if it
will be critical for all areas in the Fire Weather Watch.

Friday... We do have elevated Fire Weather conditions on Friday, but
Thursday's precipitation chances are ramping up, and given the
potential rainfall on Thursday that could limit/shut down the Fire
Weather threat due to the fuel moisture.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

OK...Fire Weather Watch from Monday afternoon through Monday evening
     for the following zones: Cimarron...Texas.

&&

03/36
Hazardous weather outlook, Jan 12, 6:49 PM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
649 PM CST Sun Jan 12 2020

OKZ001>003-TXZ001>020-317-131200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
649 PM CST Sun Jan 12 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated and critical Fire Weather conditions are expected on
Monday across the Panhandles. The west central part of the
Combined Panhandles has the best chance for critical Fire Weather
conditions at this time.

Elevated Fire Weather conditions will be possible again on
Friday, but this will be dependent upon how much rain the
Panhandles receive on Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical Fire Weather conditions on Monday.

Cockrell

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.